Rip Current, Brevard
- When
- October 11, 2:30 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Newspaper
A 45 year old man drowned in a rip current at Cape Canaveral.
Moderate swell coming into East Central Florida produced rip currents in Brevard County.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MLB wrote it up.
Moderate swell coming into East Central Florida produced rip currents in Brevard County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Oct 11, 12:40 PM EST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT SAT OCT 11 2008
.DISCUSSION...
...MARINE CONDITIONS ACROSS THE ATLANTIC DETERIORATING SUNDAY
AFTERNOON THROUGH TUESDAY...
...ROUGH SURF AT THE BEACHES MONDAY AND TUESDAY...
TONIGHT-SUN...RADAR DETECTING SHOWERS AND A STORM OR TWO IN THE
DEVELOPING NORTHEAST FLOW OVER THE COASTAL WATERS WHILE THE LATEST
VISIBLE SATELLITE IMAGES WAS SHOWING THE NORTHEAST SOUTHWEST
ORIENTATION OF THE CLOUD LINES. THE INVERTED TROUGH EAST OF FL/GA
WHICH IS A SURFACE REFLECTION OF THE FILLING UPPER LEVEL LOW EAST OF
GA/SC WILL BE PUSHED WEST AND ABSORBED BY THE HIGH PRESSURE THAT IS
BUILDING DOWN THE EAST COAST. THE WINDS ALONG THE COAST SHOULD START
INCREASING LATE SUNDAY WHEN WHATS LEFT OF THE INVERTED TROUGH IS
WELL WEST OF THE AREA AND HIGH PRESSURE HAS BEGUN BUILDING DOWN THE
COAST IN EARNEST. DEVELOPING ONSHORE FLOW WILL KEEP OVERNIGHT LOWS
ALONG THE COAST AT OR ABOVE THEIR CLIMO MID AND UPPER 60S AND THE
UPPER 60S AND LOWER 70S FOR THE INTERIOR LOCATIONS. AM EXPECTING
MORE SHOWERY WEATHER RATHER STORMS IN THE DEEPENING ONSHORE FLOW.
SUN NGT-MONDAY...SFC HIGH PRESSURE ACROSS VA/NC REGION WILL ALLOW
PRESSURE GRADIENT TO TIGHTEN FROM 6-7 MBS FROM JAX-MIA.
STRENGTHENING EAST NORTHEAST FLOW SUNDAY NIGHT WILL ALLOW A BAND OF
SHOWERS WITH LOCALLY HEAVY RAIN TO MOVE ONSHORE WHICH BOTH THE
GFS/NAM CENTER ON THE BREVARD COUNTY COAST. HAVE INCREASED POPS TO
50 PCT ACROSS CENTRAL COASTAL SECTIONS WITH THE GFS/NAM IN GOOD
AGREEMENT FOR A 36-48 HR FCST. SIMILAR POP REGIME FOR MONDAY WITH
BREEZY CONDS FOR WELL INTERIOR SECTIONS AND WINDY AT THE COAST AS
ATLC SHOWERS CONTINUE TO STREAM ONSHORE. WILL LIMIT HIGHS TO THE LWR
80S BEACHES TO MID 80S INTERIOR ON MONDAY. EXPECT ROUGH SURF AT THE
BEACHES AS WELL WHICH WILL BE A HAZARD TO BEACH GOERS.
MONDAY NIGHT-TUESDAY...ONSHORE GRADIENT CONTINUES TO PRODUCE BREEZY
TO WINDY CONDITIONS WITH DEEP LYR DRYING BEGINNING TO TAKE HOLD LATE
MONDAY NIGHT INTO TUE...WILL CONTINUE LOW CSTL POPS MON NIGHT AND
THEN JUST GO 10 PCT TUESDAY WITH VERY ISOLD ATLC SHOWER ACTIVITY
PUSHING TWD THE COAST. ANOTHER DAY WITH ROUGH...AND BORDERLINE HIGH
SURF AND AN ELEVATED RISK OF RIP CURRENTS. SHOULD SEE MORE SUNSHINE
TUE AS AIRMASS DRIES OUT EXCEPT THE VERY LOW LVLS.
WED-FRI...NO SIGNIFICANT CHANGES NEEDED TO EXTENDED TIME FRAME PER
THE 12Z GUID...PREV DISC...THE ACTIVE PATTERN WITH MAINLY ZONAL FLOW
OVER THE NORTHERN CONUS WILL FLATTEN DEEP LAYER RIDGING ACROSS THE
SOUTH THROUGH THIS PERIOD AND DRIER CONDITIONS WILL CONTINUE FROM
MID WEEK INTO LATE WEEK. POP CHANCES WILL REMAIN 20% OR LESS THROUGH
THIS TIMEFRAME. LOW-LEVEL FLOW TO REMAIN MAINLY EAST/NORTHEAST AND
EXPECT A CONTINUATION OF DANGEROUS CONDITIONS (SURF/RIPS) AT THE
BEACHES.
&&
.AVIATION...LOCAL MVFR IN/NEAR LINES OF MARINE STRATOCU...AND THE
SHOWERS/STORMS MAINLY OVER NORTHERN INTERIOR AND ALL ALONG THE
COAST. LIGHT WINDS AND RH/S NEARING 100 PERCENT FAVOR PATCHES OF
MVFR/IFR FOG TOWARD SUNRISE
&&
.MARINE...WEATHER BUOYS RECORDING NORTHEAST WINDS 10 TO 15 KNOTS AND
2 TO 4 FOOT SEAS. WINDS MAY DIMINISH AS THE INVERTED TROUGH MOVES
WEST THEN INCREASE TO SMALL CRAFT EXERCISE CAUTION THRESHOLDS LATE
SUNDAY MORNING AND TO SMALL CRAFT ADVISORY SPEEDS/WAVE HEIGHTS
SUNDAY AFTERNOON. MARINE CONDITIONS WILL DETERIORATE RAPIDLY SUNDAY
NIGHT WITH TREACHEROUS WINDS (TO 25 KNOTS) /SEAS (TO 10 FT) ACROSS
THE ATLC WATERS MONDAY INTO TUESDAY. SHOULD SEE SOME IMPROVEMENT BY
MID TO LATE WEEK AS GRADIENT BEGINS TO RELAX BY THU AND FRI...BUT
MODERATE ENE SWELLS WILL CONTINUE.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 72 85 74 83 / 30 50 40 40
MCO 71 87 73 86 / 20 40 30 40
MLB 74 86 79 84 / 30 40 50 50
VRB 75 87 79 84 / 30 40 50 50
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...SMALL CRAFT ADVISORY FROM 4 PM SUNDAY TO 11 PM EDT TUESDAY
FOR ATLC WATERS FROM FLAGLER BEACH JUPITER INLET TO 60 NM.
&&
SHORT TERM/AVIATION...WIMMER
LONG TERM....VOLKMERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 948 AM EDT SAT OCT 11 2008 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-112000- COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE OUT 20 NM- COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET OUT 20 NM- COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM- WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO 60 NM OFFSHORE- WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO 60 NM OFFSHORE- WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE- INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD- OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA- SOUTHERN LAKE-NORTHERN BREVARD- 948 AM EDT SAT OCT 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...THUNDERSTORM IMPACT... SUFFICIENT MOISTURE IN THE LOW LEVELS WILL PRODUCE SCATTERED LIGHTNING STORMS. STORM MOVEMENT WILL BE TO THE EAST AT LESS THAN 10 MPH. ...FLOOD IMPACT... PERSISTENT RAIN BANDS MOVING OFF THE ATLANTIC MAY PRODUCE LOCALLY HEAVY RAINFALL...ACCUMULATING OVER ONE INCH...ACROSS PORTIONS OF VOLUSIA OR BREVARD COUNTY. THIS COULD RESULT IN TEMPORARY FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. ELSEWHERE...SLOW MOVING STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. ...RIP CURRENT IMPACT... WEATHER AND OCEAN CONDITIONS WILL PRODUCE A MODERATE THREAT OF RIP CURRENTS AT AREA BEACHES TODAY. ALWAYS SWIM WITHIN SIGHT OF A LIFEGUARD. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG ONSHORE FLOW SUNDAY THROUGH MONDAY WILL POSE A THREAT FOR HEAVY RAIN AND LOCALIZED FLOODING ESPECIALLY NEAR THE COAST. INCREASING WINDS AND SEAS WILL DETERIORATE BOATING CONDITIONS AND PRODUCE ROUGH SURF...AN INCREASED RISK FOR RIP CURRENTS AND BEACH EROSION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. UPDATE: WIMMER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MELBOURNE FL 1110 AM EDT SAT OCT 11 2008 FLZ059-111530- ST. LUCIE- 1110 AM EDT SAT OCT 11 2008 ...FUNNEL CLOUDS POSSIBLE OVER EASTERN ST. LUCIE COUNTY... AT 1049 AM EDT...THE FORT PIERCE AIRPORT TOWER REPORTED A FUNNEL CLOUD TO THE SOUTHEAST OF FORT PIERCE...SOUTH OF FORT PIERCE INLET NEAR THE COAST. NATIONAL SERVICE DOPPLER RADAR INDICATED SHOWERS DEVELOPING IN THIS AREA. BY 1100 AM...THE FUNNEL CLOUD WAS BEEN REPORTED AS DISSIPATED. SHOWERS WILL CONTINUE TO DEVELOP NEAR THE SAINT LUCIE COUNTY COAST THROUGH NOON WITH THE POSSIBILITY OF ADDITIONAL FUNNEL CLOUDS OR WATERSPOUTS ACROSS THE NEAR SHORE ATLANTIC WATERS. IF YOU SIGHT A FUNNEL CLOUD OR WATERSPOUT RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN MELBOURNE. MRV
1 rip current. Local standard time, as filed.
A 45 year old man drowned in a rip current at Cape Canaveral.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Brevard | 2008-10-11 | 45 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, October 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135351.